Thunderstorm Wind, Aroostook
- When
- July 4, 10:55 AM EST
- Where
- Aroostook County, New Sweden
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.950, -68.117
Four trees blown down. Several of the trees resting on power lines.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 4, 3:34 AM EST, 7 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 434 AM EDT THU JUL 4 2002 SYNOPSIS... LOW PRESSURE WILL SLOWLY TRACK ACROSS NORTHERN MAINE THIS AFTERNOON AND TONIGHT...DRAWING A COLD FRONT ACROSS THE REGION. SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE REGION TODAY AND TONIGHT IN ADVANCE OF THE COLD FRONT. THE LOW WILL MOVE TO THE MARITIME PROVINCES FRIDAY...DRAWING A SECONDARY COLD FRONT ACROSS THE REGION. UNSETTLED CONDITIONS WILL PERSIST FRIDAY AND SATURDAY...WITH AN UPPER LEVEL LOW REMAINING ACROSS THE REGION. DISCUSSION... CURRENT SURFACE ANALYSIS INDICATED LOW PRESSURE ACROSS QUEBEC PROVINCE. THE LOW WILL SLOWLY TRACK ACROSS NORTHERN MAINE THIS AFTERNOON AND TONIGHT DRAWING A COLD FRONT ACROSS THE STATE. THE LOW WILL REMAIN ACROSS THE MARITIMES FRIDAY...WITH A SECONDARY COLD FRONT CROSSING THE STATE. ALOFT...AN UPPER TROF CROSSING QUEBEC TODAY WILL BEGIN TO DEVELOP INTO A CLOSED LOW WHILE MOVING TOWARD NEW ENGLAND. THE CLOSED UPPER LOW WILL REACH THE REGION TONIGHT AND REMAIN ACROSS THE REGION THROUGH SATURDAY. KCBW 88D INDICATED SCATTERED SHOWERS AND THUNDERSTORMS STILL AFFECTING NORTHERN PORTIONS OF THE FORECAST AREA. THUS...WILL MAINTAIN THE CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AREAS THIS MORNING. OTHERWISE...EXPECT PARTLY CLOUDY SKIES THIS MORNING. MODELS SHOW COOLING TEMPERATURES ALOFT DURING THE AFTERNOON WITH THE APPROACH OF THE DEVELOPING UPPER LOW. UNSTABLE AIR WILL REMAIN ACROSS THE REGION TODAY IN ADVANCE OF THE COLD FRONT. WITH COOLING TEMPERATURES ALOFT WEAKENING THE CAP...THE APPROACH OF THE DEVELOPING UPPER LOW AND A COLD FRONT STARTING TO CROSS THE REGION DURING THE TIME OF PEAK HEATING EXPECT SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP REGIONWIDE THIS AFTERNOON...WITH THE POTENTIAL FOR SOME STORMS TO REACH STRONG TO SEVERE LEVELS. EXPECT HIGHS OF 80 TO 85 NORTH...RANGING TO 85 TO 90 ACROSS INTERIOR DOWNEAST AREAS. WITH THE COLD FRONT CROSSING THE REGION EARLY TONIGHT AND THE UPPER LOW REACHING THE REGION...EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE EARLY TONIGHT. HOWEVER...THE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH LATER TONIGHT IN THE WAKE OF THE FRONT. LOWS TONIGHT WILL RANGE FROM NEAR 60 NORTH TO THE LOWER 60S DOWNEAST. EXPECT MOSTLY CLOUDY SKIES ACROSS THE NORTH AND MOUNTAINS...WITH PARTLY CLOUDY CLOUDY SKIES DOWNEAST FRIDAY. INSTABILITY ASSOCIATED WITH THE UPPER LOW AND SECONDARY COLD FRONT CROSSING THE REGION COULD TRIGGER SCATTERED SHOWERS. TEMPERATURES WILL BE COOLER WITH HIGHS RANGING FROM THE LOWER 70S NORTH TO THE UPPER 70S DOWNEAST. THE UPPER LOW WILL CONTINUE TO AFFECT THE REGION THROUGH SATURDAY NIGHT...MAINTAINING UNSETTLED CONDITIONS WITH THE CHANCE OF SHOWERS AND THUNERSTORMS. THE UPPER LOW SHOULD MOVE TO THE EAST SUNDAY...WITH RIDGING ACROSS THE REGION LATER SUNDAY AND MONDAY. ANOTHER LOW WILL BEGIN TO AFFECT THE REGION TUESDAY AND WEDNESDAY. COASTAL WATERS... WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS TODAY THROUGH FRIDAY. VISIBILITIES WILL CONTINUE TO BE REDUCED IN AREAS OF FOG UNTIL THE FRONTAL PASSAGE LATER TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED IN ADVANCE OF THE FRONT. LOCALLY STRONGER GUSTY WINDS AND HIGHER SEAS ARE POSSIBLE AROUND ANY THUNDERSTORMS. .CAR...NONE. NORCROSS
MEZ001>006-010-011-015>017-029>032-042100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 640 AM EDT THU JUL 4 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN NORTHERN AND DOWNEAST MAINE TODAY... A COLD FRONT WILL CROSS THE REGION FROM NORTHWEST TO SOUTHEAST TODAY. THIS FRONTAL PASSAGE...COMBINED WITH THE WARM MOIST AIR IN PLACE...WILL RESULT IN STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ACROSS NORTHERN AND DOWNEAST MAINE. THESE STORMS MAY CONTAIN DAMAGING WINDS...LARGE HAIL...AND DANGEROUS LIGHTNING. THOSE PLANNING OUTDOOR ACTIVITIES FOR THE HOLIDAY SHOULD WATCH FOR SIGNS OF BAD WEATHER AND BE PREPARED TO ACT ACCORDINGLY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES AND ANY SEVERE WEATHER WATCHES OR WARNINGS. APFFEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1115 AM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK 3 TREES DOWN...CHIMNEY
DAMAGED...FENCE BLOWN DOWN
1145 AM MAPLETON ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN...SMALL BUILDING
DAMAGED...WIND ESTIMATED AT
70 MPH
1155 AM NEW SWEDEN ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1215 PM CASTLE HILL ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1230 PM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
APFFELThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Four trees blown down. Several of the trees resting on power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306892.